Alert archive / Iowa / River Flood Warnings in 2018
River Flood Warning 10, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at May 2, 2018, 11:14 PM CDT for Taylor County, Iowa. It took effect at May 3, 2018, 12:37 AM CDT. It was in force for .
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 11:14 PM CDT (04:14 UTC)
- In effect from
- May 3, 2018, 12:37 AM CDT
- Expired
- May 3, 2018, 12:03 AM CDT
- In force
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Major
County Taylor County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point East Fork 102 River at Bedford (BDFI4).
- Action stage
- 19 ft
- Minor stage
- 24 ft
- Moderate stage
- 25 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06819185, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
678
WGUS43 KDMX 030414
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
1114 PM CDT Wed May 2 2018
...The National Weather Service in Des Moines has issued a Flood
Warning for all or portions of the following rivers in Iowa...East
Fork 102 River...
Affecting the following counties in Iowa...Taylor
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines.
Click on the Rivers and Lakes link.
&&
IAC173-040413-
/O.NEW.KDMX.FL.W.0010.180503T0537Z-180504T0749Z/
/BDFI4.3.ER.180503T0537Z.180503T0600Z.180503T0749Z.NR/
1114 PM CDT Wed May 2 2018
...IMPORTANT--Record flooding is forecast...
...Flood Warning in effect until early Thursday morning...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The East Fork 102 River at Bedford, or From 8 1/2 miles upstream of
Bedford...to the 102 River in Missouri.
* Until early Thursday morning.
* At 10:45 PM Wednesday the stage was 20.4 feet, or 3.6 feet below
Flood Stage.
* Flood Stage is 24.0 feet.
* No flooding is occurring and Record flooding is forecast.
* Forecast...rise to Flood Stage after midnight tonight. Continue
rising to 24.7 feet, or 0.7 feet above Flood Stage, after midnight
tonight. Then begin falling and go below Flood Stage early
Thursday morning.
* Impact...At 24.0 feet, East Main Street near the water plant
floods. Some residences near the floodplain on the southeast side
of town flood as well.
&&
LAT...LON 4076 9470 4090 9447 4081 9447 4057 9473
4057 9482 4076 9470
$$1 follow-up statement
556
WGUS83 KDMX 030503
FLSDMX
Flood Statement
National Weather Service Des Moines IA
1203 AM CDT Thu May 3 2018
...The Flood Warning has been cancelled for all or portions of the
following rivers in Iowa...East Fork 102 River...
Affecting the following counties in Iowa...Taylor
River forecasts include observed precipitation, as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines.
Click on the Rivers and Lakes link.
&&
IAC173-030533-
/O.CAN.KDMX.FL.W.0010.000000T0000Z-180504T0749Z/
/BDFI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NR/
1203 AM CDT Thu May 3 2018
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The East Fork 102 River at Bedford, or From 8 1/2 miles upstream of
Bedford...to the 102 River in Missouri.
* At 11:45 PM Wednesday the stage was 20.8 feet, or 3.2 feet below
Flood Stage.
* Forecast...crested below Flood Stage at 22.4 feet. fall to 13.2
feet Friday morning.
&&
LAT...LON 4076 9470 4090 9447 4081 9447 4057 9473
4057 9482 4076 9470
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 2, 6:43 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, May 2, 6:43 PM CDT, 4 hours 31 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 643 PM CDT Wed May 2 2018 .SHORT TERM.../Tonight through Thursday/ Issued at 354 PM CDT Wed May 2 2018 The primary concerns will of course be convective trends into Thursday with a focus on severe weather and heavy rain potential. Water vapor imagery shows broad lift ahead of the Four Corners trough with intense convection already in progress across KS. Weaker forcing and lift has tried to develop elevated convection either side of the WSW-ENE stationary front bisecting the Des Moines metro area at 19z with the stronger deep shear cluster NW actually showing more maturation versus the greater instability SE as of now. The low level lift and convergence doesn't seem strong enough to strengthen either cluster too much in the short term however with more attention looking upstream. All convection allowing models /CAMs/ bring the KS convection into the southern half of Iowa early this evening. That environment should include uncapped MLCAPEs near 2K j/kg with +/- 50kts of deep shear. LCLs are low, but other kinematic low level parameters are less impressive for tornado potential. The combination of relatively high -10 to -30C CAPE and deep shear should make hail and wind greater threats. CAMs suggest the KS MCS will reach southern IA this evening with the expected window of greatest impacts. The aforementioned water vapor imagery also notes a deep moisture plume into IA. This will boost precipitable water values to an inch and a half or greater and warm cloud depths in excess of 11K ft south. While not alarming values, they are at climatological extremes for early May, in the upper 90s percentiles for NAEFS precipitable water, specific humidities and integrated water vapor transport. No watch at this point with weaker mean winds and upwind propagation vectors as well as antecedent soil moisture reducing that threat somewhat. Rates rates could still certainly produce considerable ponding water in streets, fields and ditches however. By tomorrow the synoptic forcing will increase as the long wave trough approaches. This will result in relatively high confidence in convection. However agree with midday SPC Day 2 outlook on the slight downgrade of severe potential, especially the northward extent. NAM/GFS MLCAPEs of any magnitude only get to central IA and NAM soundings depict plenty of low level moisture, increasing CIN and reducing surface based potential. The deep sheer will be extreme however so there could certainly still be some organized severe storms, but with the potential to be elevated versus surface based. GFS soundings do show somewhat drier low levels and some surface based threat however so there is still some wind and tornado potential. This will be greatly dependent on how remnant mesoscale boundaries play out and the degree of recovery ahead of the triple point, which should reach Iowa during the afternoon. Favorable low level backing along the warm front would certainly produce increased tornado potential assuming better thermodynamics are in place. An Enhanced Risk may re-appear again south with later convective outlooks. The airmass will change little so additional heavy rains are possible. Flash flood potential may increase south depending on precip tonight, but conditions seem less favorable for heavy rain tomorrow as maxes are shunted east. .LONG TERM.../Thursday night through Wednesday/ Issued at 354 PM CDT Wed May 2 2018 Bottom Line up Front... Strong to potentially severe storms likely to be ongoing at 00z Fri... at the very least, lighting is likely with any precipitation. A few chances for storms Saturday evening/night and Tuesday... severe weather cannot be ruled out with them. Thursday night through Friday Morning... Projected boundary location at 00z Friday has taken a notable shift northward in the past 24 hours. By 12z Fri, the boundary should be southeast of the DMX CWA, with rapid pressure rises, dry air entrainment, and large-scale subsidence rapidly spreading across Iowa from northwest to southeast. Starting around 03z Fri, precip intensity should begin to wane rather rapidly. Moisture support and isentropic ascent processes. 06z Overturning convection will not be activated as the nose of the LLJ will be effectively east of the DMX CWA, with 50kt winds at 500mb propagating through along the southern edge of the upper low. So while precip is still expected, its intensity will be diminishing. Friday Afternoon and beyond... As described in the long-term AFDs of the previous few afternoons, Friday will begin to unveil the curtain on a new weather pattern that may more or less remain in place for the first half of May... likely well into the second half as well. In short, somewhat of an omega block tries to establish itself... the west coast upper low/trough is well entrenched, with the thermal ridge extending over the intermountain west and reaching all the way towards the Arctic Circle. This setup should place Iowa in NW flow, with shortwaves riding along the trough to our north and bringing precip chances and minor temperature oscillations every couple of days. Saturday night into Sunday morning, is increasingly looking like one of these shortwaves is going to track from Central Minnesota through Wisconsin. An attendant boundary looks to orient itself from around WSW to ENE and pass through northern/central to northeastern Iowa. There is decent frontogenetical forcing with this boundary, along with around 1000 j/kg or so of CAPE to access. Additionally, there should be a decent amount of sunshine throughout the day. So while not expecting robust severe weather evening, there could be thunderstorms... a few of which may be strong. Tuesday into Wednesday may bring another chance of thunderstorms to Iowa as another upper low may propagate across the Midwest, with the warm advection wing potentially making it into Iowa. With this being many days out, will not get into much detail at this time as changes in forecast track are likely. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 642 PM CDT Wed May 2 2018 Main concerns will be convection near and south of the boundary through 10z with additional development expected aft 15z over the area. Light showers/iso thunder will be scattered from 10 to 15z. Cigs will drop to MVFR/IFR north of the boundary and over the south aft 12z. Will be monitoring KDSM/KOTM closely for severe storms through 06z this evening. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Small LONG TERM...Kotenberg AVIATION...REV
Hazardous weather outlook, May 2, 4:01 PM CDT, 7 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 401 PM CDT Wed May 2 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-032115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 401 PM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight There is a Slight to Enhanced Risk of severe weather through tonight. Large hail, damaging wind gusts, and isolated tornadoes are possible, especially over central and southern Iowa. This same area may also see locally heavy rainfall. Minor river flooding also continues along the upper reaches of the Des Moines River basin. Flood Warnings remain in effect for these areas. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Slight Risk of severe weather continues on Thursday for similar areas as well. Large hail, a few tornadoes, and damaging wind gusts will be possible. There is also the chance for locally heavy rainfall. Thunderstorm chances will return to the area late Saturday into Sunday and Tuesday; however, severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed from time to time through Thursday, especially from the late afternoon into the evening hours. Kotenberg
In the hours before
Local storm report, May 2, 6:05 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 3 SE NEW MARKET 40.70N 94.85W
05/02/2018 E1.00 INCH Taylor IA TRAINED SPOTTER
TORRENTIAL RAIN AND LOTS OF QUARTER SIZED HAIL.
&&
CURTISLocal storm report, May 2, 6:29 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
629 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 1 W MURRAY 41.04N 93.97W
05/02/2018 E1.00 INCH Clarke IA TRAINED SPOTTER
HEAVY RAIN AND QUARTER SIZED HAIL.
&&
CURTISLocal storm report, May 2, 6:36 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 W MURRAY 41.04N 93.97W
05/02/2018 M1.75 INCH Clarke IA TRAINED SPOTTER
HAIL ON GOING FOR 10 MINUTES. UP TO GOLF BALL SIZED.
&&
BSMALLLocal storm report, May 2, 7:00 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL TINGLEY 40.85N 94.20W
05/02/2018 E1.00 INCH RINGGOLD IA EMERGENCY MNGR
&&
BSSSpecial weather statement, May 2, 9:43 PM CDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Des Moines IA 943 PM CDT WED MAY 2 2018 IAZ083-084-094-095-030330- Clarke IA-Wayne IA-Lucas IA-Decatur IA- 943 PM CDT WED MAY 2 2018 ...Strong Storms Moving Across Far Southern Iowa... At 942 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Corydon, moving east at 55 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chariton, Corydon, Rathbun Lake, Seymour, Russell, Allerton, Humeston, Lineville, Garden Grove, Derby, Promise City, Clio, Millerton, South Lineville, Le Roy and Red Haw Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A tornado watch remains in effect until 100 AM CDT for south central Iowa. LAT...LON 4092 9370 4106 9310 4058 9310 4058 9369 TIME...MOT...LOC 0242Z 251DEG 46KT 4078 9353 Hagenhoff
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:47 PM CDT | Flash Flood Warning | DMX | Adams, Ringgold, Taylor, Union | 6 hr |
| May 2, 8:05 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 40 min |
| May 2, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Taylor, Union | 47 min |
| May 2, 9:43 PM CDT | Special Weather Statement | DMX | Wayne | 47 min |
| May 2, 11:33 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 29 min |
| May 3, 12:00 PM CDT | Special Weather Statement | DMX | Greene | 30 min |
| May 3, 2:24 PM CDT | River Flood Watch | DMX | Black Hawk | 6 days |
| May 3, 5:12 PM CDT | Tornado Warning | DMX | Adair, Guthrie | 33 min |
| May 3, 5:26 PM CDT | Tornado Warning | DMX | Dallas, Madison, Polk | 34 min |
| May 3, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Warren | 25 min |
| May 3, 5:43 PM CDT | Tornado Warning | DMX | Boone, Dallas, Polk, Story | 21 min |
| May 3, 5:45 PM CDT | Tornado Warning | DMX | Dallas, Guthrie | 30 min |
| May 3, 5:48 PM CDT | Tornado Warning | DMX | Adair, Madison | 17 min |
| May 3, 6:23 PM CDT | Special Weather Statement | DMX | Union | 37 min |
| May 3, 6:25 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 50 min |
| May 3, 6:51 PM CDT | Special Weather Statement | DMX | Clarke, Warren | 39 min |
Nearby
River Flood Warnings in Iowa, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.